Flood, Tazewell
- When
- February 15, 9:00 PM EST to February 16, 5:00 AM EST
- Where
- Tazewell forecast zone
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Rain caused small stream and urban flooding across Tazewell and Smyth counties. One home was evacuated in the town of Tazewell.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Rain caused small stream and urban flooding across Tazewell and Smyth counties. One home was evacuated in the town of Tazewell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 15, 3:30 PM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 330 PM EST SAT FEB 15 2003 SHORT TERM... VERY COMPLICATED SYSTEM FOR THE REST OF THE WEEKEND AND INTO MONDAY. MODELS IN VERY GOOD AGREEMENT IN HANDLING OF UPPER AIR AND SURFACE FEATURES...AS WELL AS THERMAL PROFILE. DEEP COLD AIR NOT FAR TO THE NORTH...BUT WILL BE FOUGHT OFF BY STRONG WAA ON 40KT SOUTHEAST WINDS JUST OFF THE SURFACE. EXPECTING SHALLOW COLD AIR TO QUICKLY FILTER SOUTH UNDER THE WARM AIR AS ARCTIC HIGH RIDGES STRONGLY DOWN THE COAST TONIGHT WITH PRECIP CHANGING TO MAINLY SLEET AND SOME FREEZING RAIN. LATE AT NIGHT SOME SNOW WILL MIX IN THE NORTH. SCENARIO CONTINUES THROUGH SUNDAY NIGHT WITH SIGNIFICANT ACCUMULATIONS OF SLEET. AGAIN SOME SNOW WILL AID IN ACCUMULATIONS ACROSS THE FAR NORTH AND PERHAPS EVEN THE NRV. ACROSS SOUTHSIDE VA AND NW NC FREEZING RAIN WILL POSE MORE OF PROBLEM WITH SHALLOWER COLD AIR. ICE ACCRETIONS ARE EXPECTED TO BE LIGHT IN THE NORTH BUT COULD EXCEED A QUARTER OF AN INCH IN THE SOUTH. SUNDAY NIGHT AND MONDAY VERY STRONG UVVS PASS OVER THE CWA AS UPPER TROUGH PIVOTS NORTHEASTWARD. DURING THIS PERIOD SNOW MAY BECOME PREVELENT FOR SEVERAL HOURS IN THE NRV EAST TO LYNCHBURG SUNDAY NIGHT AND EARLY MONDAY. SPN EXTENDED... PARENT UPPER COLD POOL AND ASSOCD DEEP RH WILL BE SLOW TO DEPART UNTIL MORE ZONAL UPPER FLOW DEVELOPS TUE/WED. THUS PLAN TO KEEP CLOUDS LINGERING MON NIGHT WITH A FEW RESIDUAL FLURRIES/-SHSN LIKELY UPSLOPE REGIONS OVERNIGHT. GUIDANCE FINALLY SHOWS LOW LEVEL MOISTURE EXITING FROM SW TO NE TUE ASSOCD WITH BUILDING HEIGHTS AND SURFACE RIDGE BUILDING IN. STILL EVEN WITH MORE SUN...WILL CUT HIGHS ON TUE WELL BELOW GUIDANCE GIVEN SLEET PACK ON THE GROUND. SHOULD FINALLY SEE SOME DECENT TEMP MODERATION WED/THU GIVEN ONSET OF BETTER SW FLOW ALOFT AHEAD OF NEXT APCHG SURFACE FRONT ON THU...OTRW PRTLY SUNNY/MILDER WED...THEN A CHC OF SHRA WEST WITH FRONT THU. SITUATION BECOMES A BIT MORE COMPLICATED BY WEEKS END AS FRONT LOOKS TO FOLD THRU THE CWA BY FRI BEFORE NEXT SRN STREAM WAVE APCHS FROM THE TN VALLEY FRI NGT/SAT. PER HPC...WILL FOLLOW CLOSER TO ECMWF RUN AND EXTEND RAIN CHCS OVER THE AREA INTO SAT. MAY EVEN THROW IN SOME -SN MIX N AND E GIVEN PROGGED SFC LOW TRACK BUT IFFY SINCE MOST MOS QUITE WARM AT THIS POINT. JH .RNK... NC...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES NCZ001>006...NCZ018>020. VA...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES WVZ042>045.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 222 PM EST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT RAIN WILL CHANGE TO A WINTRY MIX OF SLEET AND FREEZING RAIN OVERNIGHT. SOME SIGNIFICANT ACCUMULATIONS OF SLEET AND ICE ARE LIKELY ESPECIALLY LATE TONIGHT WHEN TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING. PLEASE REFER TO THE WBCWSWRNK PRODUCT FOR ADDITIONAL DETAILS REGARDING THIS DEVELOPING WINTER STORM. .DAYS TWO THROUGH SEVEN... SLEET...POSSIBLY MIXED WITH SNOW WILL CONTINUE SUNDAY AND SUNDAY NIGHT. AS A RESULT...THERE IS THE POTENTIAL FOR UP TO ONE FOOT OF SLEET AND SNOW IN THE HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA...AND IN THE GREENBRIER VALLEY OF WEST VIRGINIA. SLEET TOTALS OF 4 TO 8 INCHES ARE POSSIBLE IN THE NEW RIVER AND ROANOKE VALLEYS (INCLUDING LYNCHBURG)...WITH 3 TO 6 INCHES OF SLEET FOR COUNTIES ALONG THE VIRGINIA-NORTH CAROLINA BORDER. BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TO OBTAIN SNOWFALL AND ICE REPORTS.
VAZ011-014-017>020-022>024-032>035-043>047-058-059-WVZ043>045-160045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 546 PM EST SAT FEB 15 2003 ...RAIN CHANGING TO FREEZING RAIN... TEMPERATURES ARE FALLING BELOW FREEZING LATE THIS AFTERNOON...AS COLD AIR SURGES IN FROM THE NORTH. FREEZING RAIN CAN BE EXPECTED FROM THE NEW RIVER VALLEY...AND VIRGINIA FOOTHILLS...NORTH INTO THE GREENBRIER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AS WELL AS LOCATIONS EAST OF THE MOUNTAINS...SUCH AS LYNCHBURG AND APPOMATTOX. THE AREA OF FREEZING RAIN WILL ADVANCE SOUTH TO DANVILLE AS THE EVENING WEARS ON. YOU CAN EXPECT ICE TO ACCUMULATE ON ELEVATED SURFACES SUCH AS METAL OBJECTS...TREES...AND POWER LINES. ALSO...A FEW BRIDGES AND OVERPASSES WILL BECOME SLICK. AS THE EVENING PROGRESSES...MOST ROADS WILL BE SLIPPERY. LATE IN THE EVENING...EXPECT THE FREEZING RAIN TO SWITCH TO SLEET. PLEASE USE CAUTION WHILE TRAVELING THIS EVENING. ROADS WILL BECOME VERY SLICK AFTER DUSK. REMEMBER...A WINTER STORM WARNING IS IN EFFECT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. WHP/MG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 753 PM EST SAT FEB 15 2003 VAZ011-014-017>020-022>024-034-035-045>047-WVZ044-045-160530- ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM- CAMPBELL-CRAIG-FLOYD-GILES-GREENBRIER-MONROE-MONTGOMERY-ROANOKE- ROCKBRIDGE- INCLUDING THE CITIES OF...APPOMATTOX...BEDFORD...BLACKSBURG... CLIFTON FORGE...LEWISBURG...LEXINGTON...LYNCHBURG...PEARISBURG... SALEM 753 PM EST SAT FEB 15 2003 ...FREEZING RAIN CHANGING TO SLEET... SPOTTER REPORTS INDICATE THAT THE FREEZING RAIN REPORTED EARLIER OVER THE AREA IS NOW CHANGING TO SLEET. SLEET WILL CONTINUE TO BE THE PREDOMINANT TYPE OF PRECIPITATION FOR THE REMAINDER OF THE NIGHT. AS GROUND SURFACES COOL FROM THE ACCUMULATING SLEET... DRIVING WILL BECOME DIFFICULT...IF NOT DANGEROUS. IF TRAVEL IS NOT NECESSARY IT SHOULD BE AVOIDED. ANY POCKETS OF FREEZING RAIN WHICH REMAIN WILL CHANGE OVER TO SLEET BY 10 PM EST. PLEASE USE CAUTION WHILE TRAVELING THIS EVENING. ROADS WILL BECOME VERY SLICK. REMEMBER...A WINTER STORM WARNING IS IN EFFECT THROUGH SUNDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. VAZ010-012-013-015-016-032-033-043-044-058-059-WVZ042-043-160530- BLAND-CARROLL-CHARLOTTE-FRANKLIN-GRAYSON-HALIFAX-HENRY-MERCER- PATRICK-PITTSYLVANIA-PULASKI-SUMMERS-WYTHE- INCLUDING THE CITIES OF...BLUEFIELD...DANVILLE...GALAX... MARTINSVILLE...RADFORD...SOUTH BOSTON...WYTHEVILLE 753 PM EST SAT FEB 15 2003 ...RAIN CHANGING TO FREEZING RAIN... TEMPERATURES HAVE FALLEN BELOW FREEZING AT MOST LOCATIONS...AS COLDER AIR PUSHES IN FROM THE NORTH. RAIN WILL CHANGE OVER TO FREEZING RAIN AND GLAZE ELEVATED SURFACES...SUCH AS AUTOMOBILES...POWER LINES AND TREES. ROADS SHOULD REMAIN WET FOR AN HOUR OR TWO AFTER FREEZING RAIN BEGINS...BUT OVERPASSES AND BRIDGES MAY BECOME ICE COVERED SOONER. THE FREEZING RAIN WILL CHANGE OVER TO SLEET TOWARD MIDNIGHT...AND REMAIN THE PREDOMINANT PRECIPITATION TYPE FOR THE REMAINDER OF THE OVERNIGHT. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE AREA THROUGH SUNDAY NIGHT. NCZ001>006-018>020-VAZ007-009-160530- ALLEGHANY NC-ASHE-CASWELL-ROCKINGHAM-SMYTH-STOKES-SURRY-TAZEWELL- WATAUGA-WILKES-YADKIN- INCLUDING THE CITIES OF...BOONE...DOBSON...EDEN...SPARTA... TAZEWELL...WILKESBORO 753 PM EST SAT FEB 15 2003 ...FREEZING RAIN POISED ON THE DOORSTEP... FREEZING RAIN HAS ADVANCED SOUTH TO THE VIRGINIA / NORTH CAROLINA BORDER AS OF 7:30 PM EST. EXPECT THE FREEZING RAIN TO CONTINUE ADVANCING SOUTH...MOVING INTO THE NORTHERN TIER COUNTIES OF NORTH CAROLINA BETWEEN 8:00 PM AND MIDNIGHT. AFTER A 3 TO 4 HOUR PERIOD OF FREEZING RAIN...A CHANGEOVER TO SLEET SHOULD OCCUR. SLEET WILL CONTINUE WELL INTO SUNDAY. ICE ACCUMULATIONS OF A QUARTER INCH ARE POSSIBLE BEFORE THE CHANGEOVER TO SLEET OCCURS. TRAVEL WILL BECOME DANGEROUS LATER TONIGHT...AND SHOULD BE AVOIDED IF POSSIBLE. A WINTER STORM WARNING REMAINS IN EFFECT THROUGH SUNDAY NIGHT. MG/WHP
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343305, 5343306.